We exist to improve the lives
of everyone affected by epilepsy

People with epilepsy "put at risk by tablet switching" - charity

16 December, 2004

A third of people
in the UK with epilepsy were given a different version or brand of
their regular anti-epileptic drug (AED) last year, and of these, nearly
a quarter stated that they experienced an increase in seizures as a
result, according to a survey conducted by the charity Epilepsy Action.

The
organisation surveyed 1,851 people and amongst those who had been given
different AEDs, a third experienced more or different side effects. The
charity says that the increase in seizures and side effects is linked
to switching between different manufacturers' products, being given
mixed bundles of drugs, and the growing practice of importing drugs
intended for other countries (parallel importing).

Twenty-four
per cent of people who were given a different version of their AED
reported that they received ‘mixed bundles' of AEDs at any one time,
including various different versions of their medication.

Of
those who received different versions of their regular AED, 23 per cent
queried the prescription with their doctor and over half spoke to their
pharmacist. Of those who went to see their doctor, half were then given
their usual AED compared to only 30 per cent of people that discussed
the issue with their pharmacist.

Epilepsy
Action commented that an increase in seizures can have devastating
effects for people with epilepsy. For example, someone who has
previously had their epilepsy under control may suddenly find their
driving licence revoked and their job or schooling affected. Poorly
controlled epilepsy can also increase the risk of premature death, the
charity said.

Nearly
a quarter of people reported that their doctor responded in a
dismissive or uninterested manner and nearly a third of pharmacists
were reported to state that AED brands are all the same or that the
patient had received their normal brand, just in different packaging.

The recently published NICE Guideline
for the diagnosis and management of epilepsy, states that: ‘Changing
brand of AED is not recommended due to variances in
bioavailability/difference in pharmacokinetic profiles, which leads to
increased potential for reduced effect or excessive side effects'.

Philip Lee, chief executive of Epilepsy Action said:

'Lack
of consistency of supply in AEDs can have a huge impact on people with
epilepsy. If you are concerned about receiving a different version of
your AED, we advise you to keep a written record of your usual
medication and an empty pack. Give your pharmacist details of which
drug version you require before your medication is dispensed. Check
your medication and raise any concerns you may have with the pharmacist
before leaving the chemist. Also, talk to your doctor and pharmacist,
as potential problems can be avoided by working together.'